Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 337, NWS Springfield, MO

October 24, 2001Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 24, 2001, 12:43 PM CDT for Texas County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 12:43 PM CDT (17:43 UTC)
Expired
Oct 24, 2001, 1:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Texas County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS53 KSGF 241744
SVRSGF
MOC215-241830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 130 PM CDT

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF 
  QUARTERS. THESE STORMS WERE LOCATED 7 MILES SOUTH OF HOUSTON TO 
  CABOOL...AND WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAYMONDVILLE BY 1250 PM CDT.

THE TOWNS OF SOLO...YUKON...EUNICE AND HARTSHORN ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3726 9210 3704 9211 3705 9168 3744 9164

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:30 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 24, 10:30 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT WED OCT 24 2001

ZONE UPDATE WILL BE ISSUED BY 1130 AM TO UPDATE PRECIPITATION AND
WIND WORDING AND TEMPERATURES.

PRIMARY SHORT TERM FORECAST CONCERN IS THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON. 12Z UPPER
AIR ANALYSIS INDICATED A HIGH POTENTIAL FOR SEVERE WEATHER
TODAY...MAINLY EAST OF THE FORECAST AREA.

KSGF 88D AND SURFACE OBSERVATIONS SHOW THE FRONT ALONG A LINE FROM
CLINTON TO NEOSHO...MOVING EAST. VISIBLE SATELLITE IMAGERY SHOWS
SEVERAL WAVES EMANATING FROM THE FRONT THIS MORNING. SMALL AREA OF
SHOWERS DEVELOPED NEAR JOPLIN AROUND 9 AM...AND HAS INCREASED IN
COVERAGE AND INTENSITY AS IT MOVES NORTHEAST.

WILL ELIMINATE THE MENTION OF THUNDER WEST OF THE FRONTAL POSITION
WHEN THE ZONES ARE UPDATED. NO REASON TO CHANGE THE SEVERE WORDING
IN SOUTH CENTRAL MISSOURI. PRECIPITATION SHOULD EXIT THE FORECAST
AREA BY 4 PM OR SHORTLY THEREAFTER.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Local storm report, Oct 24, 7:33 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT-TEST
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

TEST MESSAGE

TEST MESSAGE
Local storm report, Oct 24, 7:44 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message 2
Local storm report, Oct 24, 8:48 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message 3
Local storm report, Oct 24, 9:14 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

test message  4
Local storm report, Oct 24, 9:17 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    ST ELIZABETH              MO   .75 INCH HAIL
10/23/01   MILLER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 24, 11:15 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CROCKER                   MO   TORNADO
10/23/01   PULASKI                        RATED AS F0.  ONE HALF
                                          MILE LONG PATH, 75
                                          YARDS WIDE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:44 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min
Oct 23, 8:28 PM CDTSevere Thunderstorm WarningSGFPhelps62 min
Oct 23, 9:21 PM CDTSevere Thunderstorm WarningSGFDent54 min
Oct 24, 1:03 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark57 min
Oct 24, 1:47 PM CDTSevere Thunderstorm WarningSGFOregon43 min
Oct 24, 2:31 PM CDTSevere Thunderstorm WarningSGFOregon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.